Oct 14, 2001
Dr. Young First of all, thank you for your input on my question about adding agnerase to my cocktail. I have a question about milk thistle. I thought I recently came across something about the need to be careful when using milk thistle when a person is on PI's. Have you heard anything about this? I have had high liver counts for a long time. I have been doing this supplement for the last couple of years.
It gets frustrating when there are no real good studies out there on supplements; i.e. how much is a good daily dose, etc.
| Response from Dr. Young
Thanks for your comments.
There is scarce data about the safety of supplements, particularly how they apply to possible interactions with other medications. The science of supplements is confused by the fact that there are no guidelines on the manufacturing of the supplements. Different preparations can have widely varying amounts of the active substance.
In the case of HIV medications, we're particularly concerned about substances (whether drugs or supplements) that are metabolized by the cytochrome P450 liver system. Many HIV medications, particularly the protease inhibitors are metabolized by P450. The situation is complicated by the fact that some drugs are inhibitors of P450, others are inducers, some are substrates (are processed). Some drugs have elements of all three traits.
We do know that the supplement, St. John's wort causes an increase in the metabolism of certain protease inhibitors, producing a decrease in protease inhibitor levels (at least in HIV-negative control subjects). We presented data at the IAS meeting this summer, summarizing the lack viral load effect among patients in our clinic who took St. John's wort.
The story with milk thistle is not very clear. Some hepatitis experts have given cautious support for the use of milk thistle (see other forums on TheBody). I have not seen any dramatic positive effects among the few hepatitis patients in our clinic that use milk thistle. We do know that the supplement is metabolized by the liver and may have possible interactions with HIV medications. I would use this and any supplement with a fair degree of caution.
I hope you find this helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Blood In Urine After Getting Fingered Worried I Have HIV
- Bloody Pee After Oral Sex Hooker What Are The Chances Of HIV
- Fever After Licking Anus Worried I Have HIV
- Fever After Vaginal Sex Worried I Have HIV
- Hairy Tongue After Anal Sex Bottom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.